Kansas, 2005

Hail and Damaging Wind in Kansas, July 1, 2005

July 1, 2005 · NWS GLD · 15 events in 6 counties and zones

14 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 1, 2:01 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 1, 2:01 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT FRI JUL 1 2005

.DISCUSSION...MAIN CONCERN IS THE POSSIBILITY OF THUNDERSTORMS
SUNDAY AND SUNDAY NIGHT AS A SURFACE BOUNDARY AND UPPER SHORT
WAVE TROUGH MOVE THROUGH THE AREA.

HAVE NOT CHANGED MUCH FROM THE PREVIOUS FORECAST OTHER THAN TO
BLEND BETTER WITH THE SURROUNDING OFFICES AND CHANGE THE TIMING
AND COVERAGE OF THE PRECIPITATION SLIGHTLY IN THE SHORT TERM.

AN UPPER WAVE MOVING OUT OF THE CENTRAL ROCKIES AND ACROSS THE
HIGH PLAINS WILL WORK IN COMBINATION WITH THE SURFACE LEE
TROUGH/DRYLINE TO SPAWN THUNDERSTORMS THAT ARE EXPECTED TO MOVE
ACROSS THE TRI-STATE REGION THIS EVENING.

TEMPERATURES WILL WARM SLIGHTLY SATURDAY AND SUNDAY AS THE UPPER HIGH
OVER THE SOUTHWEST RIDGES INTO THE ROCKIES AND HIGH PLAINS REGION
AHEAD OF THE NEXT UPPER WAVE AND SURFACE BOUNDARY DUE THROUGH THE
REGION BY LATE SUNDAY.  THIS WILL BRING THE NEXT BATCH OF
SCATTERED THUNDERSTORMS TO THE REGION MAINLY SUNDAY EVEING.

DID NOT MAKE ANY CHANGES TO THE EXTENDED PERIODS.  EXPECT MAINLY
ZONAL FLOW ALOFT WITH THE JET LINGERING TO THE NORTH OF THE REGION
PRODUCING NUMEROUS WEAK WAVES IN THE UPPER FLOW...AIDING IN THE
PRODUCTION OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY NEXT WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LOCKHART
Hazardous weather outlook, Jul 1, 9:33 AM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT FRI JUL 1 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1033 AM MDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

MODERATE INSTABILITY ALONG AND AHEAD OF A DRY LINE OVER EASTERN
COLORADO WILL RESULT IN SCATTERED THUNDERSTORMS DEVELOPING AFTER 1 PM
MDT. IN ADDITION AN UPPER LEVEL DISTURBANCE OVER SOUTHERN WYOMING
WILL MOVE SOUTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING.
THUNDERSTORMS DEVELOPING OVER EASTERN COLORADO WILL THEN SPREAD
EASTWARD INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA THROUGH THE LATE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BECOME SEVERE
WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSETTLED WEATHER PATTERN WILL BRING A CHANCE FOR LATE AFTERNOON
AND EVENING THUNDERSTORMS THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

LAMMERS

In the hours before

Local storm report, Jul 1, 1:55 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 SE CLARKVILLE         40.33N 102.55W
07/01/2005  1.00 INCH        YUMA               CO   PUBLIC

&&

BOYD
Local storm report, Jul 1, 2:06 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             19 N ECKLEY             40.39N 102.49W
07/01/2005  0.88 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Jul 1, 2:22 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             5 S CLARKVILLE          40.31N 102.62W
07/01/2005  1.50 INCH        YUMA               CO   PUBLIC

&&

BOYD
Local storm report, Jul 1, 3:04 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             8 W WRAY                40.08N 102.38W
07/01/2005  0.75 INCH        YUMA               CO   PUBLIC

&&

BOYD
Local storm report, Jul 1, 3:24 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             WRAY                    40.08N 102.23W
07/01/2005  0.88 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Jul 1, 3:35 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             10 S WRAY               39.93N 102.23W
07/01/2005  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD

The radar

The Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
July 1, 4:07 PM MST
Where
Cheyenne County, 17 mi NW of St Francis
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -102.033

Hail, Cheyenne

When
July 1, 4:16 PM MST
Where
Cheyenne County, 7 mi NW of St Francis
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -101.900

Hail, Cheyenne

When
July 1, 4:35 PM MST
Where
Cheyenne County, St Francis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -101.800

Hail, Cheyenne

When
July 1, 4:42 PM MST
Where
Cheyenne County, 3 mi S of St Francis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -101.800

Hail, Cheyenne

When
July 1, 4:43 PM MST
Where
Cheyenne County, St Francis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -101.800

Hail, Sherman

When
July 1, 5:03 PM MST
Where
Sherman County, 14 mi N of Goodland
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.550, -101.717

Hail, Sherman

When
July 1, 5:10 PM MST
Where
Sherman County, 10 mi N of Goodland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -101.717

Hail, Sherman

When
July 1, 5:18 PM MST
Where
Sherman County, 3 mi N of Goodland
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.400, -101.717

Hail, Sherman

When
July 1, 5:23 PM MST
Where
Sherman County, 2 mi N of Goodland
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.383, -101.717

Hail, Sherman

When
July 1, 5:30 PM MST
Where
Sherman County, Goodland
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -101.717

Hail, Sherman

When
July 1, 5:30 PM MST
Where
Sherman County, Goodland
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -101.717

Hail, Sheridan

When
July 1, 6:00 PM MST
Where
Sheridan County, 8 mi NE of Hoxie
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -100.333

Hail, Wallace

When
July 1, 6:13 PM MST
Where
Wallace County, 14 mi NNE of Wallace
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.100, -101.483

Hail, Logan

When
July 1, 6:53 PM MST
Where
Logan County, 30 mi SSW of Oakley
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -101.067

Thunderstorm Wind, Graham

When
July 1, 7:30 PM MST
Where
Graham County, 11 mi S of Hill City
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.200, -99.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458235, 5458587, 5458588, 5458589, 5458590, 5458591, 5458592, 5458593, 5458594, 5458595, 5458596, 5458597, 5458598, 5458599, 5458600.